Can Prednisone Cause Withdrawal Symptoms?

Medically reviewed by Darren Hein, PharmD on October 26, 2016Written by University of Illinois-Chicago, Drug Information Group on October 26, 2016

Introduction

Prednisone is a drug that suppresses your immune system and reduces inflammation. It’s used to treat many conditions, such as psoriasis, rheumatoid arthritis, and ulcerative colitis. Although prednisone withdrawal usually happens after long-term treatment, it can happen after short-term treatment as well. Stopping the drug or reducing your use too quickly may lead to withdrawal.

If you’re taking prednisone for any treatment, you should know about prednisone withdrawal.

Causes of prednisone withdrawal

Prednisone is a man-made steroid. It’s very similar to cortisol, a hormone your body makes naturally. Cortisol helps you regulate your blood pressure, heart rate, and response to stress.

Your body generally works to make sure you have a consistent level of cortisol. However, this can change when prednisone is in your body for three weeks or longer. Your body senses the prednisone and uses it like cortisol. In response, your body then lowers the amount of cortisol it makes naturally.

It takes your body time to adjust how much cortisol it makes based on the amount of prednisone you take. When you stop taking prednisone, your body needs just as much time to readjust its cortisol production. If you stop taking prednisone suddenly, your body can’t make enough cortisol right away to compensate. This can cause a condition called prednisone withdrawal.

Symptoms of prednisone withdrawal

Prednisone withdrawal is different from how we typically imagine withdrawal. That is, prednisone withdrawal doesn’t cause you to crave prednisone. It’s not an addictive medication. Still, it does affect your body physically and it can disrupt several of your body’s functions.

The symptoms of prednisone withdrawal can include:

  • severe fatigue
  • weakness
  • body aches
  • joint pain

Depending on how long you’ve been taking prednisone, your withdrawal symptoms may last from a few weeks to up to 12 months. This time will likely be much shorter if you follow your doctor’s instructions for slowly tapering your dosage of prednisone when you stop taking it.

Preventing withdrawal

In order to help prevent prednisone withdrawal, your doctor will slowly taper your dosage. The timing for this depends on how much prednisone you use, how long you’ve been using it, and what you take it for. A prednisone taper could take weeks, but it usually takes one month or longer.

You can also do other things to help ramp up your body’s cortisol production. Try these tips:

  • Make sure to get enough sleep.
  • Try to avoid stressful situations.
  • Eat healthy foods that are higher in saturated fat, unsaturated fat, and vitamins B-5, B-6, and C.
  • Cut back on caffeine and alcohol.

Talk to your doctor

It’s important to follow your doctor’s dosing instructions when taking prednisone and especially when stopping it. Taking the drug properly will go a long way in helping you prevent prednisone withdrawal. Still, withdrawal is possible even when you follow all instructions. That’s why it’s also important to watch out for symptoms of withdrawal. Contact your doctor if you have any symptoms, and they may adjust your prednisone taper.

CMS Id: 111876